Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Helping him and myself as well
Jun 6, 2012

My partner is 26 and I am 27. He was diagnosed with HIV about a year ago and has been using drugs a lot. He is not seeing his doctor and says that he is dealing with other parts of his life (like us fighting and problems with the relationship). He rarely brings up anything to do with HIV or his status or what he is going through. He told me today that his viral load went from 15000 to 85000 and his CD4 count fell from 580 to 225 in approximately 6 months. Is this bad? What can I do to help him? Is he going to get sick? Please someone help.

Response from Dr. Fawcett

Recreational drugs and HIV do not mix well. It is very important that your partner get his substance abuse under control. Not only do drugs interfere with prescription medications, they impact adherence as well as one's ability to deal with living with the HIV virus in a healthy way. He cannot deal with "other parts of his life" unless his drug use is under control. That is called denial.

Here are some links to support programs: Alcoholics Anonymous, Narcotics Anonymous, and SMART Recovery. They all have hundreds of meetings in various locations and are effective. If he needs treatment, you or he should speak with his physician about a referral. Finally, be certain to get support for yourself. Al-Anon and Nar-anon are meant for friends and family concerned about someone else's drug use.

Good luck to you both,

David



Previous
Alcohol's effect on drug efficacy
Next
List of prescription drugs which decrease CD4 counts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement